Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 359, NWS Springfield, MO

June 15, 2008St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 15, 2008, 1:25 PM CDT for St. Clair County, Missouri. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 1:25 PM CDT (18:25 UTC)
Expired
Jun 15, 2008, 2:30 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:46 PM CDTHAIL 0.883 S Osceola, MO
Jun 15, 1:55 PM CDTHAIL 0.25Osceola, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 151825
SVRSGF
MOC185-151930-
/O.NEW.KSGF.SV.W.0359.080615T1825Z-080615T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 230 PM CDT.

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MONEGAW SPRINGS...OR 12 MILES NORTHEAST OF
  EL DORADO SPRINGS...MOVING EAST AT 29 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OSCEOLA AND LOWRY CITY BY 145 PM CDT.

THE TOWNS OF MONEGAW SPRINGS...VISTA...ICONIUM AND HARPER ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3821 9352 3795 9352 3792 9353 3794 9393
      3804 9397 3820 9379 3821 9364 3821 9358
      3822 9358 3822 9353
TIME...MOT...LOC 1825Z 256DEG 25KT 3803 9387

$$

WISE
3 follow-up statements
000 
WWUS53 KSGF 151845
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT SUN JUN 15 2008

MOC185-151930-
/O.CON.KSGF.SV.W.0359.000000T0000Z-080615T1930Z/
ST. CLAIR MO-
145 PM CDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN ST. CLAIR COUNTY...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR OSCEOLA...OR 18 MILES NORTHEAST OF EL DORADO
SPRINGS...MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN ST. CLAIR COUNTY...INCLUDING THE TOWN OF ICONIUM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3820 9352 3795 9352 3792 9353 3793 9382
      3806 9387 3820 9374 3821 9364 3821 9358
      3822 9357 3822 9353
TIME...MOT...LOC 1845Z 267DEG 30KT 3803 9370

$$

WISE
000 
WWUS53 KSGF 151907
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT SUN JUN 15 2008

MOC185-151930-
/O.CON.KSGF.SV.W.0359.000000T0000Z-080615T1930Z/
ST. CLAIR MO-
207 PM CDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN ST. CLAIR COUNTY...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR VISTA...OR 18 MILES WEST OF HERMITAGE...
MOVING EAST AT 27 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN ST. CLAIR COUNTY...INCLUDING THE TOWN OF ICONIUM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3820 9352 3795 9352 3792 9353 3793 9370
      3820 9374 3821 9364 3821 9358 3822 9357
      3822 9353
TIME...MOT...LOC 1907Z 261DEG 23KT 3803 9360

$$

WISE
000 
WWUS53 KSGF 151922
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CDT SUN JUN 15 2008

MOC185-151933-
/O.EXP.KSGF.SV.W.0359.000000T0000Z-080615T1930Z/
ST. CLAIR MO-
223 PM CDT SUN JUN 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. CLAIR COUNTY
EXPIRES AT 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3820 9352 3795 9352 3792 9353 3793 9370
      3820 9374 3821 9364 3821 9358 3822 9357
      3822 9353
TIME...MOT...LOC 1923Z 261DEG 23KT 3804 9347

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:01 AM CDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 6:01 AM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 AM CDT SUN JUN 15 2008

.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS...LARGE
HAIL...AND EXCESSIVE RAINFALL WILL LIKELY IMPACT THE EASTERN PLAINS
AND PARTS OF THE OZARKS REGION TONIGHT.  DETERMINING THE PROPAGATION
TRACK...RAINFALL AMOUNTS...AND SEVERITY WERE THE PRIMARY FOCUSES IN
THIS MORNINGS ANALYSIS.  SATURATED SOIL CONDITIONS FROM RECENT
RAINFALL WILL BE SENSITIVE TO RUNOFF AND QUICK ONSETS OF LOCALIZED
FLASH FLOODING.  A FLASH FLOOD WATCH WILL BE POSTED FOR PORTIONS OF
EASTERN KANSAS AND WESTERN MISSOURI.

SIGNALS FOR A POSSIBLE MCS TONIGHT HAVE EXISTED WITHIN THE WRF AND
GFS ANALYSIS FOR SEVERAL RUNS NOW.  DPROG/DT ANALYSIS INDICATES THAT
THIS POTENTIAL EPISODE OF SEVERE WEATHER AND EXCESSIVE RAIN HAVE
TRENDED BACK TO THE WEST.  AS A MATTER OF FACT...FEEDBACK FROM HPC
THIS MORNING SUGGESTED THAT THE ENVIRONMENT OVER EASTERN KANSAS AND
FAR WESTERN MISSOURI MAY BE MORE PRIME FOR RECEIVING THE MORE
INTENSE IMPACTS FROM THIS MCS...RATHER THAN AREAS EAST OF HIGHWAY 65.

FORWARD PROPAGATING CORFIDI VECTORS FROM BOTH THE GFS AND WRF SHOWS
AN EASTERLY COMPONENT TO THE PROPAGATION.  THEREFORE I THINK THAT
THE EASTERN OZARKS WILL HAVE A HIGH LIKELIHOOD FOR MEASURABLE RAIN
TONIGHT.  HOWEVER...DUE TO THE SIGNIFICANTLY LOWER MOISTURE CONTENT
AND RESULTANT INSTABILITY WITH THE AIRMASS EAST OF HIGHWAY
65...SEVERE WEATHER AND FLOODING IS LESS LIKELY WITHIN THESE AREAS.
LOCATIONS WEST OF HIGHWAY 65 WILL NEED TO MONITOR WEATHER CONDITIONS
CLOSELY THIS EVENING AND TONIGHT FOR THE POSSIBILITY OF ADDITIONAL
FLASH FLOODING...ALONG WITH DAMAGING WINDS AND LARGE HAIL.

BEFORE MOVING ON TO THE UPCOMING WORK WEEK...THE NWS IN SPRINGFIELD
WILL BE USING MAV MOS WITH CAUTION OVER THE NEXT FEW PERIODS.  IT
HAS BEEN NOTED THAT MAV HAS BEEN WAY TOO HOT FOR AFTERNOON
TEMPERATURES THE PAST FEW DAYS.  THIS IS LIKELY DUE TO THE MOIST
SURFACE CONDITIONS...AND THE RESULTANT ENERGY THAT IS BEING USED
TOWARD EVAPOTRANSPIRATION RATHER THAN ACTUALLY WARMING UP THE
SURFACE.  HAVE UNDERCUT MAV MOS BY ABOUT 4 DEGREES FOR THIS
AFTERNOON.  I ALSO CUT MAV MOS BY SEVERAL DEGREES FOR MONDAY AS
RESIDUAL CLOUD COVER ALONG WITH A CHANGE IN AIRMASS SHOULD LIMIT
READINGS FROM WARMING OUT OF THE UPPER 70S.

MID AND UPPER 70 DEGREE READINGS SHOULD ALSO MATERIALIZE FOR
TUESDAY AS CANADIAN HIGH PRESSURE SETTLES OVER THE CWA.  MONDAY
NIGHT AND TUESDAY NIGHTS LOW LEVEL JET AND ASSOCIATED AIRMASS
CONVERGENCE FOR THUNDERSTORM CLUSTERS SHOULD BECOME MORE POSITIONED
SOUTH AND WEST OF THE CWA.  THEREFORE DRY CONDITIONS ARE ANTICIPATED
THROUGH WEDNESDAY NIGHT.

MOISTURE BEGINS TO RETURN BY THURSDAY.  MEDIUM RANGE OUTLOOKS
SUGGEST THAT THE SUMMERTIME RIDGE REMAINS CENTERED OVER OLD
MEXICO...AND QUITE MODEST IN STRENGTH AND AMPLITUDE.  NORTHWEST FLOW
WITH MIGRATING SHORTWAVE DISTURBANCES WILL RESULT OVER THE OZARKS
REGION TOWARD WEEKS END.  AT THIS POINT I CAN NOT RULE OUT
ADDITIONAL RAIN CHANCES THURSDAY THROUGH SATURDAY.  TEMPERATURES
SHOULD ALSO WARM BACK INTO THE MID AND UPPER 80S DURING THIS TIME
FRAME.

CRAMER

&&

.AVIATION...

FOR THE 12Z TAFS...CURRENTLY WATCHING STORMS DEVELOPING IN EASTERN
KANSAS ALONG AN 850 MOISTURE AXIS IN AN AREA OF WARM AIR
ADVECTION. AT THE MOMENT NOT EXPECTING THIS CONVECTION TO AFFECT
EITHER JLN/SGF TERMINAL LOCATIONS AS MOISTURE DROPS OFF
CONSIDERABLY TO THE EAST OF THIS AREA OF CONVECTION. SO WILL
CONTINUE WITH VFR FORECAST UNTIL MCS ACTIVITY MOVES INTO THE
REGION LATER THIS EVENING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     MOZ066-067-077>079-088>090-093>095-101>104.

KS...FLASH FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     KSZ073-097-101.

&&
Hazardous weather outlook, Jun 15, 1:00 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUN 15 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS OVER 70
  MPH...HAIL TO THE SIZE OF GOLF BALLS...AND LOCALLY HEAVY
  RAINFALL LEADING TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND NORTH OF INTERSTATE 44 FROM 3 PM TO
  MIDNIGHT...AND SOUTH OF INTERSTATE 44 FROM 6 PM TO MIDNIGHT.

  DISCUSSION:

  A LARGE COMPLEX OF SEVERE STORMS OVER NORTHERN MISSOURI EARLY
  THIS AFTERNOON IS EXPECTED TO SPREAD QUICKLY SOUTHWARD INTO THE
  MISSOURI OZARKS AND SOUTHEAST KANSAS DURING THE AFTERNOON AND
  EVENING. VERY STRONG INSTABILITY AHEAD OF THE STORM COMPLEX WILL
  ALLOW STORMS TO MAINTAIN THEIR STRENGTH OR INTENSIFY AS THE
  APPROACH THE INTERSTATE 44 CORRIDOR.

  THE GREATEST THREAT WITH THESE STORMS WILL BE WIND GUSTS OVER 70
  MPH. WIND SPEEDS THIS HIGH OR HIGHER HAVE ALREADY BEEN REPORTED
  OVER NORTHERN MISSOURI AND NORTHEAST KANSAS.

  IN ADDITION TO THE STRONG WIND GUSTS...HAIL TO THE SIZE OF GOLF
  BALLS AND TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. THE HEAVY
  RAINFALL WILL LIKELY LEAD TO FLASH FLOODING...ESPECIALLY IN LOW
  LYING AREAS THAT REMAIN SATURATED FROM HEAVY RAINFALL RECEIVED
  ON FRIDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A FEW THUNDERSTORMS MAY LINGER INTO MONDAY MORNING OVER SOUTHERN
  MISSOURI.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED NORTH OF INTERSTATE 44
 THIS AFTERNOON AND OVER THE REST OF THE MISSOURI OZARKS EARLY
 THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:56 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 23 more34 hr
Jun 15, 10:00 AM CDTAreal Flood WarningSGFBarton, Jasper, Lawrence10 hr
Jun 15, 1:53 PM CDTSevere Thunderstorm WarningSGFBenton67 min
Jun 15, 2:17 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory58 min
Jun 15, 2:24 PM CDTFlash Flood WarningSGFBenton5 hr
Jun 15, 2:43 PM CDTSevere Thunderstorm WarningSGFMorgan62 min
Jun 15, 2:53 PM CDTSevere Thunderstorm WarningSGFHickory, St. Clair59 min
Jun 15, 2:57 PM CDTSevere Thunderstorm WarningSGFBenton41 min
Jun 15, 3:01 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair48 min
Jun 15, 3:04 PM CDTSevere Thunderstorm WarningSGFCamden56 min
Jun 15, 3:11 PM CDTTornado WarningSGFHickory, St. Clair42 min
Jun 15, 3:12 PM CDTTornado WarningSGFCamden, Morgan32 min
Jun 15, 3:16 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory59 min
Jun 15, 3:36 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan44 min
Jun 15, 3:46 PM CDTSevere Thunderstorm WarningSGFCedar, Dade33 min
Jun 15, 3:47 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Polk58 min
Jun 15, 3:55 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon23 min
Jun 15, 4:08 PM CDTFlash Flood WarningSGFCamden, Dallas, Hickory4 hr
Jun 15, 4:16 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Polk, Webster, Wright59 min
Jun 15, 4:37 PM CDTFlash Flood WarningSGFCamden, Dallas, Laclede, Miller, Polk, Webster and 1 more6 hr
Jun 15, 4:47 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone58 min
Jun 15, 4:57 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright78 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright48 min
Jun 15, 5:01 PM CDTSevere Thunderstorm WarningSGFDent, Phelps41 min
Jun 15, 5:03 PM CDTFlash Flood WarningSGFChristian, Douglas, Greene, Webster, Wright4 hr
Jun 15, 5:39 PM CDTSevere Thunderstorm WarningSGFChristian35 min
Jun 15, 5:40 PM CDTSevere Thunderstorm WarningSGFTexas, Wright33 min
Jun 15, 6:14 PM CDTSevere Thunderstorm WarningSGFBarry, Stone61 min
Jun 15, 6:33 PM CDTSevere Thunderstorm WarningSGFNewton57 min
Jun 15, 6:38 PM CDTSevere Thunderstorm WarningSGFOzark, Taney20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.